Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Nashville, TN

August 2, 2008Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 2, 2008, 6:15 PM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2008, 6:15 PM CDT (23:15 UTC)
Expired
Aug 2, 2008, 8:15 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, TN, Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 139 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2260 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 022315
FFWOHX
TNC099-181-030115-
/O.NEW.KOHX.FF.W.0004.080802T2315Z-080803T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
615 PM CDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LAWRENCE COUNTY IN TENNESSEE...
  SOUTHEASTERN WAYNE COUNTY IN TENNESSEE...

* UNTIL 815 PM CDT

* AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM SEVERE THUNDERSTORM OVER THE AREA. RADAR
  INDICATES RAINFALL AMOUNTS OVER 3 INCHES IN SOME AREAS WITHIN 
  THE PAST COUPLE OF HOURS.

* THE STORMS PRODUCING FLASH FLOODING WILL REMAIN OVER FAR
  SOUTHWEST LAWRENCE AND SOUTHEAST WAYNE COUNTIES THROUGH 645 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3500 8768 3510 8762 3507 8753 3501 8751
      3501 8762 3500 8762

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:20 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 2, 3:20 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CDT SAT AUG 2 2008

.DISCUSSION...SURFACE MAP AT 19Z SHOWS A WEAK FRONTAL BOUNDARY
HAVING JUST MOVED THROUGH MIDDLE TENNESSEE, WITH A RIDGE OF HIGH
PRESSURE OFF TO THE WEST, AND NORTHWEST WINDS SPREADING INTO THE
MID STATE. DESPITE THIS, TEMPERATURES HAVE WARMED INTO THE LOWER
TO MID 90S MOST AREAS, ALTHOUGH DEW POINTS ARE STARTING TO COME
DOWN AS THE DRIER AIR FILTERS INTO THE MID STATE.

BERMUDA HIGH WILL RE-ESTABLISH ITSELF AS THE FRONT TO OUR SOUTH
DISSOLVES. AT THE SAME TIME, UPPER HIGH WILL BUILD OVER THE
SOUTHERN PLAINS, PRODUCING A PERSISTENT NORTHWEST FLOW ALOFT FOR
THE NEXT SEVERAL DAYS. ATMOSPHERE WILL CONTINUE TO DRY OUT,
ALTHOUGH TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL FOR THE
NEXT FEW DAYS.

THE NEXT SURFACE FRONT WILL MOVE INTO MIDDLE TENNESSEE WEDNESDAY,
BRINGING OUR NEXT CHANCE OF CONVECTION. A SECOND FRONT WILL SWING
THROUGH THURSDAY NIGHT ALONG WITH A 500 MB SHORTWAVE, THEREBY
CONTINUING OUR CHANCE OF PRECIPITATION.

THE SPC DOES NOT HAVE ANY RISK AREA OUTLINED FOR MIDDLE TENNESSEE
THROUGH THE DAY 4-8 EXTENDED OUTLOOK.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      70  93  69  94 /  10   0  10   0
CLARKSVILLE    68  91  65  95 /  10   0   0  10
CROSSVILLE     65  89  65  90 /  10  10  10  10
COLUMBIA       71  94  69  95 /  10   0  10   0
LAWRENCEBURG   71  96  69  96 /  10   0  10   0
WAVERLY        70  93  67  95 /  10   0  10  10
&&

.OHX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 6 PM CDT
THIS AFTERNOON FOR TNZ005-006- 022>026-056>061-093>095.
&&

ROSE
Hazardous weather outlook, Aug 2, 5:15 AM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
515 AM CDT SAT AUG 2 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-031015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
515 AM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. WARM AND MOIST AIR
COULD GENERATE A FEW STRONG TO SEVERE THUNDERSTORMS LATE IN THE
DAY...WITH WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WARM TEMPERATURES ARE EXPECTED THROUGH THE MIDDLE OF NEXT
WEEK. HIGH TEMPERATURES ARE EXPECTED TO REACH THE MID AND UPPER
90S WEST OF THE PLATEAU...WITH AFTERNOON HEAT INDICES EXCEEDING
THE 100 DEGREE MARK. HEAT ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER
TODAY...SPOTTER ACTIVATION IS NOT ANTICIPATED.

04

In the hours before

Local storm report, Aug 2, 6:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
600 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             2 NNW IRON CITY         35.05N 87.60W
08/02/2008  M1.00 INCH       WAYNE              TN   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL AT HOLLY CREEK IN WAYNE
            COUNTY

&&

SHERRON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:26 PM CDTHeat AdvisoryOHXBenton, Cheatham, Dickson, Giles, Hickman, Houston and 10 more6 hr
Aug 2, 5:44 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne31 min

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.